Association between Hepatic Steatosis and Entecavir Treatment Failure in Chinese Patients with Chronic Hepatitis B
The coexistence of HBV infection and nonalcoholic fatty liver disease (NAFLD) becomes characteristic of liver disease in China, with unknown bilateral influence. We aimed to investigate the effect of hepatic steatosis, a common hepatocyte change in NAFLD, on antiviral therapy in patients with chronic hepatitis B (CHB).
Methods and Findings
We carried out a prospective nested case control study in CHB patients receiving Entecavir for initial antiviral therapy, by recording demographic, anthropometric and clinical data at baseline, 24wk, 48wk and 96wk. Univariate analysis and multivariate logistic regression were applied to find out independent factors of hepatic steatosis and Entecavir treatment failure. The rates of HBV-DNA clearance, HBeAg seroconversion and ALT normalization were compared between CHB patients with and without steatosis by post hoc analysis. A total of 267 Chinese patients with CHB entered final analysis, with overall percentages of hepatic steatosis and HBeAg positive as 30.5% and 62.4%. Multivariate analysis showed waist circumference, serum TG and uric acid levels were independent factors of hepatic steatosis. The response rates to Entecavir were 54.9%, 63.8%, 74.2% at 24wk, 48wk and 96wk. Hepatic steatosis was revealed as an independent factor of Entecavir treatment failure by multivariate logistic regression at 24wk, 48wk and 96wk. In CHB patients with hepatic steatosis, HBV-DNA clearance and HBeAg seroconversion were both lower throughout the follow-up, but only the former reached statistical significance. Besides, ALT normalization was also significantly lower at 24wk and 48wk.
Hepatic steatosis is significantly associated with Entecavir treatment failure and metabolic factors are independent factors of hepatic steatosis in CHB patients, which called for a specified antiviral strategy in CHB patients with NAFLD.
Stefan. Maybe it is the drug it self causing it. I developed it too. On ETV prescription about sides it says as one of the side effects of the drug. So this may be an independent factor not virus related.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.